Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Wichita, KS

January 29, 2013Labette County, Montgomery County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jan 29, 2013, 8:37 AM CST for Labette County, Montgomery County, Neosho County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 29, 2013, 8:37 AM CST (14:37 UTC)
Expired
Jan 29, 2013, 9:15 AM CST
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 9:15 AM CSTTSTM WND DMGMound Valley, KSTREES DOWN IN MOUND VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 7:26 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KICT 291437
SVRICT
KSC099-125-133-291515-
/O.NEW.KICT.SV.W.0002.130129T1437Z-130129T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CST TUE JAN 29 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS...
  EASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 915 AM CST

* AT 831 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM INDEPENDENCE TO 6 MILES SOUTHWEST OF
  INDEPENDENCE TO TYRO...AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...PARSONS...LIBERTY...CHERRYVALE...MOUND VALLEY...
  ALTAMONT...ST. PAUL...PARSONS TRI CITY AIRPORT...COFFEYVILLE
  AIRPORT...DENNIS...ANGOLA...SOUTH MOUND AND LABETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9570 3738 9576 3738 9550 3761 9508
      3719 9508 3700 9556
TIME...MOT...LOC 1437Z 245DEG 45KT 3728 9567 3719 9568
          3704 9574

HAIL...0.75IN
WIND...60 MPH

$$

KETCHAM
2 follow-up statements
770 
WWUS53 KICT 291458
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
858 AM CST TUE JAN 29 2013

KSC099-125-133-291515-
/O.CON.KICT.SV.W.0002.000000T0000Z-130129T1515Z/
NEOSHO KS-MONTGOMERY KS-LABETTE KS-
858 AM CST TUE JAN 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE...
EASTERN MONTGOMERY AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 915 AM
CST...

AT 853 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF GALESBURG TO 5 MILES
NORTHWEST OF MOUND VALLEY TO 5 MILES SOUTHEAST OF LIBERTY...AND 
MOVING NORTHEAST AT 50 MPH.  AN ADDITIONAL STORM WAS LOCATED IN 
NORTHERN OKLAHOMA NEAR WANN.  THIS STORM WAS MOVING NORTHEAST AT 50 
MPH AND WILL MOVE INTO COFFEYVILLE. 

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
PARSONS...MOUND VALLEY...ALTAMONT...ST. PAUL...SOUTH MOUND AND
LABETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9570 3738 9576 3738 9550 3761 9508
      3719 9508 3700 9556
TIME...MOT...LOC 1457Z 245DEG 45KT 3738 9538 3729 9539
          3714 9545

HAIL...0.75IN
WIND...60 MPH

$$

KETCHAM
586 
WWUS53 KICT 291510
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
910 AM CST TUE JAN 29 2013

KSC099-125-133-291515-
/O.CON.KICT.SV.W.0002.000000T0000Z-130129T1515Z/
NEOSHO KS-MONTGOMERY KS-LABETTE KS-
910 AM CST TUE JAN 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE...
SOUTHEASTERN MONTGOMERY AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 915 AM
CST...

AT 906 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR COFFEYVILLE...
AND MOVING NORTHEAST AT 65 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
PARSONS...CHERRYVALE...MOUND VALLEY...ALTAMONT...ST. PAUL...
LABETTE...PARSONS TRI CITY AIRPORT...DENNIS AND SOUTH MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9570 3719 9565 3738 9550 3761 9508
      3719 9508 3700 9556
TIME...MOT...LOC 1510Z 231DEG 56KT 3710 9549

HAIL...1.00IN
WIND...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 5:31 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 29, 5:31 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CST TUE JAN 29 2013

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A COLD FRONT WILL CONTINUE TO SINK SOUTHWARD ACROSS THE REGION
TODAY...WITH SHOWERS AND THUNDERSTORMS AFFECTING SOUTHEAST KANSAS
DURING THE DAYTIME HOURS. OTHERWISE THE UPPER LEVEL SYSTEM WILL MOVE
INTO THE REGION FOR LATER TODAY AND TONIGHT...WITH SNOW DEVELOPING
ACROSS CENTRAL/SOUTH CENTRAL KANSAS TONIGHT. THIS WILL CREATE POOR
AVIATION CONDITIONS AS THE CEILINGS/VISIBILITIES DROP INTO THE IFR
CATEGORY. THE SNOW SHOULD BEGIN TO TAPER OFF LATE TONIGHT WITH
SOME LIGHT SNOW ACCUMULATIONS EXPECTED OVER CENTRAL KANSAS.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 453 AM CST TUE JAN 29 2013/

UPDATE...
STRONG COLD FRONT CONTINUES TO DROP SOUTHEAST A BIT FASTER THAN
EXPECTED AND CURRENTLY MOVING THRU THE WICHITA METRO AREA. AT
THE SAME TIME...CONVECTION CONTINUES TO BLOSSOM FROM THE
SOUTHEAST CORNER OF KANSAS INTO CENTRAL OKLAHOMA. PERIODIC
TWEAKS TO THE FORECAST WILL NO DOUBT BE NEEDED THROUGH THE
MORNING TO REFRESH GRIDS ALONG THE SHARP BOUNDARY.

KED

PREV DISCUSSION... /ISSUED 325 AM CST TUE JAN 29 2013/

DISCUSSION...
FORECAST CONCERNS...FRONTAL MOVEMENT/TIMING TODAY AND THEN
SNOW CHANCES AND POTENTIAL ACCUMS FOR CENTRAL KANSAS TONIGHT.

TODAY-TONIGHT
LATEST SHORT TERM MODELS ARE MORE NOTICEABLY BULLISH ON POST
FRONTAL QPF AND LIGHT SNOW ACCUMS ACROSS CENTRAL AS THE UPPER
TROF LIFTS NORTHEAST ACROSS THE AREA EARLY TONIGHT. IN THE
MEANTIME...STRONG SURFACE COLD FRONT HAS SLIPPED SOUTH ACROSS
CENTRAL KANSAS EARLY THIS MORNING. TEMPERATURE FORECAST A BIG
CHALLENGE TODAY HINGING ON FRONTAL TIMING...MAINLY ACROSS THE
MID-PORTION OF THE AREA INCLUDING GREATER WICHITA. FRONT APPEARS
A BIT FASTER THAN EARLIER PROGGED...SO A SLIGHT TWEAK TO THE
PREVIOUS FORECAST/TRENDS NEEDED...WITH NON-DIURNAL OR FALLING
TREND FOR SOUTHERN AREAS TODAY. A PERIOD OF STRONG TO MARGINALLY
SEVERE CONVECTION REMAINS POSSIBLE ACROSS SOUTHEAST KANSAS EARLY
TODAY BEFORE THE BETTER MOISTURE/INSTABILITY AXIS GETS SHUNTED
EAST AS THE FRONT SLIDES IN LATER THIS AFTERNOON. AS THE MAIN
UPPER TROF AND PV ANOMALY MOVES NORTHEAST ACROSS THE AREA LATE
THIS AFTERNOON AND EVENING A PERIOD OF POST-FRONTAL PRECIP IS
EXPECTED...WITH THERMAL PROFILES SUPPORTING A TRANSITIONAL MIX
TO SNOW ACROSS CENTRAL KANSAS. CONFIDENCE ON AMOUNTS IS MODEST
AT BEST...THOUGH AN INCH OR TWO OF SNOW IS POSSIBLE NORTH OF
HIGHWAY 50...MAINLY JUST AFTER DARK THROUGH ABOUT MIDNIGHT. IF
CONFIDENCE INCREASES WITH LATER MODEL RUNS THE DAY SHIFT MAY
NEED TO ISSUE A LOW GRADE WINTER WEATHER ADVISORY.

WEDNESDAY-THURSDAY
THESE LOOK TO BE THE COLDEST DAYS OF THE FORECAST PERIOD AS
A RATHER IMPRESSIVE MEAN LONGWAVE UPPER TROF TRANSITIONS FROM
THE MIDWEST ACROSS THE EASTERN CONUS. ADDITIONAL SHORTWAVES
WITHIN THE MEAN FLOW WILL SEND A REINFORCING SHOT OF COLDER
AIR ACROSS THE AREA LATE THURSDAY.

FRIDAY-MONDAY
LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST WITH A
GRADUAL MODERATING TREND AS THE AMPLITUDE AND BREADTH OF THE
EASTERN CONUS LONGWAVE TROF DAMPENS A BIT AND SHIFTS EAST
THRU TIME.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  26  38  22 /  30  50  10  10
HUTCHINSON      44  24  37  20 /  50  60   0  10
NEWTON          47  24  36  21 /  40  50   0   0
ELDORADO        57  25  37  22 /  40  40  10  10
WINFIELD-KWLD   64  27  40  23 /  30  30  10  10
RUSSELL         38  20  35  19 /  60  60   0  10
GREAT BEND      41  21  36  20 /  60  60   0  10
SALINA          43  24  35  19 /  60  60   0   0
MCPHERSON       44  24  36  20 /  60  60   0   0
COFFEYVILLE     69  32  42  24 /  80  30  10  10
CHANUTE         66  29  38  21 /  80  50  10  10
IOLA            65  28  38  21 /  80  50  10  10
PARSONS-KPPF    68  31  39  21 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 29, 5:22 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
522 AM CST TUE JAN 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
522 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG AND SEVERE STORMS ARE POSSIBLE TODAY ACROSS THE
SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. THE MAIN RISKS WILL BE
HAIL TO AROUND QUARTER SIZE AND STRONG WINDS TO 60 MPH.

A MIX OF RAIN AND SNOW IS EXPECTED TO CHANGE TO A PERIOD OF LIGHT
SNOW ACROSS CENTRAL KANSAS LATER TODAY AND INTO TONIGHT. AN INCH
OR SO OF SNOW ACCUMULATION IS POSSIBLE...MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS A REMOTE POSSIBILITY TODAY...MAINLY
THIS MORNING ACROSS THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jan 29, 7:00 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CST TUE JAN 29 2013

KSZ093-098-291330-
CHAUTAUQUA-COWLEY-
700 AM CST TUE JAN 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 656 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF HARDY...OR 19 MILES SOUTH OF
WINFIELD...AND MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3700 9698 3732 9678 3731 9653 3730 9652
      3730 9627 3700 9630
TIME...MOT...LOC 1300Z 228DEG 43KT 3703 9683

JAKUB
Special weather statement, Jan 29, 7:33 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CST TUE JAN 29 2013

KSZ098-291415-
CHAUTAUQUA-
733 AM CST TUE JAN 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 731 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR VALE TO 20
MILES SOUTH OF GRAINOLA...AND MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3702 9653 3719 9653 3726 9597 3706 9597
      3705 9596 3699 9596 3699 9652
TIME...MOT...LOC 1334Z 243DEG 45KT 3709 9652 3667 9660

JAKUB
Local storm report, Jan 29, 8:19 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 AM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     TSTM WND GST     SEDAN                   37.13N 96.18W
01/29/2013  E60.00 MPH       CHAUTAUQUA         KS   TRAINED SPOTTER

            VIA SPOTTER NETWORK.ORG

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 12:39 AM CSTSpecial Weather StatementICTNeosho21 min
Jan 29, 7:00 AM CSTSpecial Weather StatementICTCowley30 min
Jan 29, 7:33 AM CSTSpecial Weather StatementICTChautauqua42 min
Jan 29, 7:59 AM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery46 min
Jan 29, 9:15 AM CSTSevere Thunderstorm WarningICTLabette, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.